Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 7, 2003, 4:32 PM EDT for Bertie County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 7, 2003, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Bertie County, NC
The radar
The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 072038 FFWAKQ NCC015-072130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 432 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BERTIE COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 530 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL 6 MILES NORTHWEST OF WINDSOR... MOVING NORTHEAST AT 15 MPH. DOPPLER RADAR ESTIMATED OVER 2 INCHES OF RAINFALL DURING THE LAST HOUR NEAR ASKEWVILLE AND ROSEMEAD. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...WINDSOR AND POWELLSVILLE. STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. LAT...LON 3607 7719 3593 7705 3609 7674 3624 7695 $$ 92
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:25 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 7, 4:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 425 PM EDT THU AUG 7 2003 .OVERVIEW...THERE SEEMS TO BE SOME LIGHT AT THE END OF THE TUNNEL... FINALLY SEE EVIDENCE OF CHANGE IN LONG RANGE PATTERN...BERMUDA HIGH ASSERTS ITSELF BY THE MIDDLE OF NEXT WEEK...ALSO APPEARS POTENTIAL FOR A TROUGH TO DEVELOP OVER WEST DURING THE SAME TIME FRAME...BUT UNTIL THEN...MORE OF THE SAME. .SHORT TERM...THUNDER POPING OVER ALL BUT SW PORTION OF CWA RIGHT NOW...BUT EXPECT SUFFICIENT COVERAGE TO WARRANT LIKELY POPS TO START THRU OUT...POPS SHLD DMNSH TONIGHT FM S TO N AS WE GET NVA BEHIND SHRTWV CRNTLY SLWLY MVNG TO N ACRS CWA. HAVE LIKELY POPS FOR FRI AFT...AS SOLID CHANCE FOR THUNDER. WILL BE IN RIGHT REAR QUAD OF 65 KT UPR JET (VERY STRONG JET FOR SUMMER)...AND WILL ALSO HAVE 30 KT 850 JET. WRN PART OF CWA WILL ALSO BE IN THETA-E RIDGE. THEN GO INTO A BIT OF A LULL...BUT BEING ON THE RIGHT SIDE OF THE TROF (PUN NOT INTENDED) KEEP CHANCE POPS...UNTIL SAT NIGHT WHERE ONCE AGAIN JET SHLD AID THUNDER POTENTIAL. DYNAMICS STAY TO N THRU REMAINDER OF SHORT TERM (THRU SUN NGT) SO ONLY DIURNAL POPS. TEMPS GENLLY ARE A BLEND OF MAV AND MET GDNC. .EXTENDED...USED 6Z GFS FOR XTND...AS IT WAS A GOOD COMPROMISE BTWN OZ GFS AND YSTDYS ECMWF. THE 12Z GFS LEANS A BIT MORE TWD ECMWF... BUT THE NET FCST REMAINS THE SAME. DIVING JET FRM PAC NW MON... HELPS SPUR FORMATION OF CUTOFF LOW OVR S CENT US MON...THIS ALLOWS NRN STREAM TROF TO LIFT...AND BERMUDA HIGH TO BUILD BACK IN. KEPT DIURNAL POPS IN THRU TUE AS SFC BNDRY WILL TAKE A WHILE TO DISSAPATE...BUT WENT DRY WED AND THU AS BERMUDA HIGH TAKES HOLD... GFS EVEN HINTS THAT AN 850 RIDGE IS CNTRD OVR CWA BY MID NXT WK... DONT WANT TO GO THAT FAR...BUT STILL SEE ENGH TO GO DRY WED AND THU. HOPEFULLY THE TREND HOLDS. .MARINE...SEAS JUST BLW SMALL CRAFT NRN WTRS TON AND TOM W/ 15-20 KT WINDS...OTW STILL QUITE THRU MARINE FCST PD (TON-TUE). .PRELIMINARY TEMPS/POPS... SBY 69 83 72 83 / 60 50 50 50 OXB 70 81 75 80 / 70 50 50 50 WAL 69 82 73 82 / 60 50 50 50 FVX 66 85 70 85 / 60 60 60 40 RIC 68 84 72 84 / 60 60 60 40 PTB 69 86 72 86 / 60 60 60 40 AKQ 67 85 73 85 / 60 60 60 50 PHF 72 85 74 85 / 60 60 60 50 ORF 72 84 75 83 / 60 60 60 50 ECG 71 86 75 85 / 60 60 60 50 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. MALOIT
Hazardous weather outlook, Aug 7, 5:38 AM EDT, 10 hours 54 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 538 AM EDT THU AUG 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, Aug 7, 11:00 AM EDT, 5 hours 32 minutes before
VAZ072>078-083>085-071615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 AM EDT THU AUG 7 2003 AT 1050 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS FROM CENTRAL VIRGINIA TO THE NORTHERN NECK...MOVING SLOWLY TO THE NORTHEAST AROUND 10 MPH. THE HEAVY RAIN COVERED AN AREA FROM NEW KENT COUNTY TO WESTMORELAND AND GLOUCESTER COUNTIES. THE HEAVIEST RAIN WAS IN A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS THAT EXTENDED FROM NEAR MANQUIN IN KING AND QUEEN COUNTY...TO WARSAW IN RICHMOND COUNTY...TO MONTROSS IN WESTMORELAND COUNTY. THE HEAVY RAIN WILL CONTINUE TO AFFECT THIS REGION THROUGH 12:15 PM. RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR...ESTIMATED BY DOPPLER RADAR...WILL CAUSE EXCESSIVE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOSTER
Local storm report, Aug 7, 12:39 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1239 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 AM TABB VA TORNADO
08/07/03 YORK POSSIBLE TORNADO. TREES
AND POWER LINES DOWN.
DAMAGE TO THREE RESIDENTIAL
STUCTURES.
DRSpecial weather statement, Aug 7, 2:10 PM EDT, 2 hours 22 minutes before
NCZ012>016-030>032-VAZ096-097-072000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 210 PM EDT THU AUG 7 2003 ...MORE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA... AT 210 PM...WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST NORTH CAROLINA. THE STORMS WERE MOSTLY IN A LINE FROM BERTIE COUNTY TO GATES COUNTY AND WERE MOVING NORTHEAST AROUND 20 MPH. THE STORMS WILL LIKELY AFFECT COUNTIES FROM NORTHAMPTON TO CURRITUCK...AND MOVE INTO THE VIRGINIA CITIES OF SUFFOLK AND CHESAPEAKE OVER THE NEXT COUPLE OF HOURS. HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY DEVELOP. RAINFALL RATES UP TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. THESE STORMS WILL MOVE OVER ALREADY SATURATED GROUNDS FROM EARLIER STORMS. FOSTER
Local storm report, Aug 7, 3:08 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0308 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 AM TABB VA F1 TORNADO
08/07/03 YORK STORM SURVEY INDICATES
SMALL TORNADO ON LOW F1
SCALE. TREES DOWN AND
DAMAGE TO 4 STRUCTURES.
DRSpecial weather statement, Aug 7, 4:12 PM EDT, 20 minutes before
NCZ014-031-032-072045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 412 PM EDT THU AUG 7 2003 ...STRONG THUNDERSTORM MOVING INTO NORTHERN CHOWAN COUNTY... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RYLAND...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RYLAND...AND...ICARIA AT 420 PM EDT...SIGN PINE AT 430 PM EDT...GLIDEN AT 435 PM EDT...HOBBSVILLE... AND...BELVIDERE AT 440 PM EDT...HICKORY CROSSROADS AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ROCKYHOCK... SUNBURY AND TYNER. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. ROTATION HAS ALSO BEEN DETECTED IN THE STORM...AND BRIEF SHORT LIVED TORNADOES COULD DEVELOP. THE STORM WILL CONTINUE TO BE MONITORED. REILLY && LAT...LON 3628 7685 3614 7672 3630 7640 3648 7657
Special weather statement, Aug 7, 4:25 PM EDT, 7 minutes before
NCZ012>017-030>032-102-VAZ087>089-091>098-100-080015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 425 PM EDT THU AUG 7 2003 ...SEVERE WEATHER WILL BE POSSIBLE ACROSS SOUTHEASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA THIS AFTERNOON AND EVENING... WITH A FRONTAL BOUNDARY DRAPED ACROSS THE REGION FROM NEAR CHARLOTTE NORTH CAROLINA NORTHEASTWARD TO NEAR NORFOLK...ALONG WITH DEEP MOISTURE...THE STAGE WILL CONTINUE TO BE SET FOR THE DEVELOPMENT OF SEVERE WEATHER. SOUTHWEST SURFACE WINDS SOUTH OF THE FRONT WILL CONTRAST WITH NEAR CALM...OR LIGHT NORTHEASTERLY FLOW TO THE NORTH AND WEST OF THE FRONT. STORMS ARE ACTIVELY DEVELOPING ALONG THE FRONT THIS AFTERNOON...AND THE SLOW MOVING NATURE OF THE FRONTAL BOUNDARY WILL ALLOW FOR THE CONTINUOUS REDEVELOPMENT OF THE STORMS. DUE TO THE TROPICAL NATURE OF THE AIRMASS...RAINFALL RATES OF 2 INCHES PER HOUR WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR RIVERS AND STREAMS. DUE TO WIND SHEAR IN THE VICINITY OF THE FRONT...ISOLATED...SHORT LIVED TORNADOES WILL ALSO BE POSSIBLE WITH LITTLE OR NO ADVANCED WARNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. BROWN
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.